Virginia, 2018

Damaging Wind in Virginia, July 6, 2018

July 6, 2018 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 6, 9:41 AM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 6, 9:41 AM EST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
1041 AM EDT Fri Jul 6 2018

.SYNOPSIS...
A cold front will approach from the northwest this morning,
then slowly move through the local area late this afternoon
through Saturday morning. High pressure builds in from the
north Saturday night and Sunday, and becomes centered over the
region Sunday night into Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM EDT Friday...
No major changes planned to the going forecast. Scattered
showers/storms already starting to develop along the lee/pre-
frontal trough across Louisa and Fluvanna Counties into DE.
Expect this activity to become more widespread as the cold front
over WV moves into the area this afternoon into this evening.
Latest CAMS guidance suggests that the convective activity will
rapidly develop by early this afternoon across the northern part
of the forecast area then shift southward with the front as the
afternoon goes on. With precipitable water values over 2.0
inches, heavy rainfall is certainly a possibility. There is also
a possibility of training along the front given the very slow
MBE vectors of less than 5 kt. As such, it would not be shocking
to see a few localized amounts of 2-3 inches of rain this
afternoon. However, given that the storms will be moving
southward with the front, do not expect excessive rainfall
especially given the somewhat dry period over the last week or
two. Still, the mention of heavy rain is warranted in the
forecast and some localized small stream or poor drainage
flooding is possible. Severe weather risk still seems minimal
at best today given the very weak flow aloft (<15 kt) and poor
mid level lapse rates. Suppose an isolated wet microburst could
be possible, but this would most likely only yield a gust to
30-40mph - well below any severe threshold.

As of 345 AM EDT Friday...

Latest analysis indicates the presence of a pre-frontal sfc
trough of low pressure from central/eastern PA SSW into the
VA/NC Piedmont. Some isolated tstms that developed west of the
CWA (between LYH and ROA) have genly dissipated to just
showers. This activity will tend to stay west of the CWA through
12Z given a northerly flow aloft. There are a few showers that
have developed across the MD eastern shore and will have
scattered shower wording through 12Z for these. Elsewhere, skies
are partly cloudy to mostly clear with very warm/muggy
conditions and a southerly low level wind. This southerly wind
has inhibited the patchy fog that has been around the past few
mornings. Temperatures (and dew pts) through sunrise will avg
mainly in the mid to upper 70s.

Latest 06/00Z suite of models remain in good agreement with the
approach of a cold front (currently pushing S of the Great
Lakes) later today. Not a lot of shear with this front, and in
particular, do not see much in the way of overlap between the
higher area of instability that will be present today ahead of
the front and the somewhat higher shear that does not arrive
until this evening. Thus, severe threat is rather low and main
concern will be for heavy rain with progged PW's around 2". The
front will likely slow down tonight over far southern VA and
NC, with a wave of low pressure moving along the front and
merging with existing sfc low pressure off the NC coast. Have
PoPs ramping up to likely from N to S between 15-18Z along/N of
FVX-RIC-WAL line, not really pushing into southern VA until
the 18-21Z period. Heaviest rain by tonight should reside
across the SE 1/3 of the CWA, and will need to monitor for
potential flooding. Decreasing chcs for showers fm NW to SE
tonight, with main axis of deep moisture and lift over southern
VA and NE NC from 00-03Z, then sliding farther SE into NC after
midnight. 0Fri night thru Sat aftn, as high pressure and drier
air starts to build in fm the north. Highs on Fri will range fm
the mid 80s to near 90. Lows Fri night will range fm the lower
to mid 60s NNW, to the mid 70s extreme SE VA and NE NC.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 345 AM EDT Friday...

On sat, upper level ridge centered over the Rockies will stretch
east across the OH Valley and into VA. Much drier air will
overspread most of the CWA, but deep moisture over the Carolinas
will be slow to drift south of our NE NC zones. Thus, expect to
see a sharp cutoff of widespread precip with likely PoPs
continuing in NE NC through much of the day tapered quickly to
chc PoPs far SE VA and a dry forecast after 12Z for central VA
and pts N. Highs on Sat near 80/lower 80s most areas (though
with a NE flow, and continued clouds/rain over the far SE, highs
may be steady in the upper 70s there). Dew pts expect to drop
into the 50s during the aftn over NW 1/2 of the CWA, while
remaining in the 70s over the far SE.

High pressure and drier air will gradually build down over the
region Sat night through Sun. Any lingering showers will end
over the SE counties Sat evening. Clear or clearing sky and more
comfortable airmass then expected later Sat night through Sun
for all areas (though still somewhat more humid in NE NC). Lows
Sat night will range fm the upper 50s across much of the
Piedmont to the upper 60s NE NC (And locally around 70/lower 70s
SE VA/NE NC coast due to a strong onshore NE flow). Highs on Sun
will range fm the upper 70s coastal eastern shore to the low to
mid 80s elsewhere. mainly sunny, except for SCT clouds over NE
NC with low pressure churning not too far off the Carolina
coast.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 345 AM EDT Friday...

No significant changes made to the long term, latest 06/00Z GFS
is a significant outlier regarding the major intensification of
sfc low pressure near the Carolina coast Tue-Wed. This has been
disregarded in favor of continuity and the consensus from the
ECMWF/CMC/WPC forecasts.

Dry weather as well as a warming trend is expected from Monday
through Tuesday as the upper level ridge tries to build back
into the area from the south and west. Slight t-storm chances
return Tuesday night-Thursday night as a shortwave trough tracks
E/SE through southeastern Canada/the northeastern US. This will
put our region under NW flow aloft. The current thinking is
that the t- storms will be diurnally driven (with coverage
peaking during the late afternoon/evening hours). The latest
05/12z GFS is more optimistic about the t-storm chances than the
ECMWF (which has almost no rain over the CWA from Tue- Thu).
Even the GFS has mainly isolated to scattered t-storms.
Therefore, opted to keep PoPs around 20% from Tuesday night-
Thursday night.

Daytime highs will start out in the upper 80s on Monday and warm
into the low-mid 90s from Tue-Thu. Morning lows will generally be in
the low 60s inland/upper 60s-low 70s near the coast on Monday. Lows
warm back into low-mid 70s throughout the area by Wed/Thu.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
As of 730 AM EDT Friday...

VFR conditions prevail as of 1130Z, with an area of mid/high
clouds overspreading much of VA/MD. Cold front progged to drop
south across the local area later today then push slowly south
into NC tonight. Expect increasing coverage of showers/tstms
between 15-20Z over northern sections of the CWA (KRIC-KSBY)
then dropping SE into KORF/KPHF from 18-00Z, likely not getting
to KECG until around 00Z or thereafter. Have included TEMPO
groups for tstms at all sites except KECG (where tstms are 12+
hrs out). CIGS generally VFR but potentially lowering to MVFR
by 00Z. Went with 3-6SM (MVFR) vsbys for showers, but 2SM in
tstm TEMPO groups. Improving conditions from N to S
overnight/early Sat morning but becoming breezy w/ NE winds at
the coast after 06Z.

Outlook...Generally expect VFR conditions and clearing skies on
Sat with NE winds. though showers and tstms and flight
restrictions are expected to linger across southern VA and NE NC
through late Sat morning, and potentially through Sat
aftn/evening in NE NC. A fairly strong NE wind (for July) will
persist on Sat and continue into Sun near the coast with gusts
in excess of 20 kt. VFR with dry conditions for Sun- Mon.

&&

.MARINE...
As of 330 AM EDT Friday...

High pressure will retreat east today as a cold front approaches
from the NW. The pressure gradient between these two features will
continue to produce SSW winds 10-15 kt (with some gusts to 20 kt)
early this morning, then winds become SW 10-15 kt late this morning
into this afternoon ahead of the fropa. Seas 2-4 ft; waves 1-2 ft.
The cold front sweeps across the waters this evening and tonight, as
high pressure builds NNW of the region. Post-frontal SCA conditions
(NE winds 15-25 kt w/ gusts up to 30 kt) appear likely starting
around or just after midnight tonight north and closer to 8 am Sat
south, then lasting thru Sat into Sat night or Sunday. Seas build to
4-7 ft Saturday aftn into Sunday, with waves of 2-4 ft on the Bay
(up to 5 ft mouth of the Bay). Winds will be slow to diminish for
much of the waters Saturday night into Sunday (slowest mouth of the
Bay, Currituck Sound and southern coastal waters which remain
elevated into Sunday aftn). Will issue SCAs this morning to account
for the coming NE surge and building waves/seas. Most SCAs (save the
middle Bay) last into Sunday. A further extension in time of SCAs
will likely be needed for the coastal waters as seas will be slow to
subside until early Monday morning. NE winds lessen to around 10 kt
Monday morning before becoming SE late in the day, then SW Monday
night into Tuesday. We'll then wait to see what, if anything, a
meandering low pressure system (tropical?) off the SE coast has in
store for us by Tues-Wed of next week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 2 AM Saturday to 7 PM EDT Sunday for
     ANZ634-650-652.
     Small Craft Advisory from 2 AM Saturday to 1 PM EDT Sunday for
     ANZ632.
     Small Craft Advisory from 8 AM Saturday to 7 PM EDT Sunday for
     ANZ633-656-658.
     Small Craft Advisory from 1 AM to 1 PM EDT Saturday for ANZ630.
     Small Craft Advisory from 2 AM Saturday to 1 AM EDT Sunday for
     ANZ631-638.
     Small Craft Advisory from 5 AM Saturday to 7 PM EDT Sunday for
     ANZ654.

&&

SYNOPSIS...LKB
NEAR TERM...LKB/MRD
SHORT TERM...LKB
LONG TERM...ERI/LKB
AVIATION...LKB
MARINE...JDM
Hazardous weather outlook, Jul 6, 4:26 AM EST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
526 AM EDT Fri Jul 6 2018

MDZ021>024-VAZ048-060>062-064>069-075>090-092-093-509>525-070930-
Dorchester-Wicomico-Somerset-Inland Worcester-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
526 AM EDT Fri Jul 6 2018

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will bring the potential for heavy
rainfall and localized flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-070930-
Maryland Beaches-Accomack-Northampton-
526 AM EDT Fri Jul 6 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

In addition, showers and thunderstorms will bring the potential for
heavy rainfall and localized flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-VAZ095>097-070930-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Norfolk/Portsmouth-Suffolk-Chesapeake-
526 AM EDT Fri Jul 6 2018

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will bring the potential for heavy rainfall
and localized flooding from late this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-070930-
Eastern Currituck-Virginia Beach-
526 AM EDT Fri Jul 6 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

In addition, showers and thunderstorms will bring the potential for
heavy rainfall and localized flooding from late this afternoon
through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

In the hours before

Special weather statement, Jul 6, 11:57 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1257 PM EDT FRI JUL 6 2018

MDZ024-025-061745-
Maryland Beaches-Inland Worcester-
1257 PM EDT FRI JUL 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WORCESTER
COUNTY...

At 1256 PM EDT, radar indicated strong thunderstorms along a line
extending from 7 miles north of Ocean City to near Berlin. Movement
was southeast at 5 mph.

Wind gusts in excess of 30 mph are possible with these storms. In
addition, heavy rainfall with amounts of 1 to 2 inches are possible
with these storms. This heavy rainfall may cause some minor street
flooding.

Locations impacted include...
Ocean City, Berlin, Newark, Cape Isle Of Wight, Ocean Pines, West
Ocean City, Ocean City Municipality and Ironshire.

LAT...LON 3830 7505 3829 7507 3816 7512 3825 7534
      3845 7514 3845 7505
TIME...MOT...LOC 1656Z 295DEG 6KT 3846 7502 3828 7521

MRD
Special weather statement, Jul 6, 12:10 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wakefield VA
110 PM EDT FRI JUL 6 2018

VAZ077-078-084>086-520-061800-
Mathews-Middlesex-Northumberland-Lancaster-Eastern King and
Queen-Gloucester-
110 PM EDT FRI JUL 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GLOUCESTER...
SOUTHEASTERN KING AND QUEEN...SOUTHEASTERN MIDDLESEX...SOUTHEASTERN
NORTHUMBERLAND...MATHEWS AND SOUTHEASTERN LANCASTER COUNTIES...

At 110 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Tylerton to near White Stone to near
Norge. Movement was southeast at 10 mph.

Rainfall amounts of 1 to 2 inches are possible with these storms.

Locations impacted include...
Mathews, Gloucester Courthouse, Kilmarnock, Deltaville, Gloucester
Point, White Stone, Hayes, Gwynn, Hartfield, Glenns, Blakes, Byrdton,
Beulah, Moon, Grafton, Amburg, Greys Point, Allmondsville, Fort
Nonsense and Clay Bank.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3729 7654 3737 7665 3745 7673 3748 7675
      3763 7651 3779 7639 3778 7623 3775 7627
      3769 7626 3766 7627 3762 7624 3760 7624
      3758 7626 3754 7625 3747 7622
TIME...MOT...LOC 1710Z 302DEG 9KT 3794 7610 3763 7631 3741 7673

BMS
Special weather statement, Jul 6, 12:48 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
148 PM EDT FRI JUL 6 2018

VAZ079-080-061815-
Dinwiddie-Brunswick-
148 PM EDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DINWIDDIE AND
NORTHEASTERN BRUNSWICK COUNTIES...

At 147 PM EDT, a strong thunderstorm was located near McKenney,
moving southeast at 10 mph.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
McKenney, Alberta, Callaville, Cherry Hill, Rawlings, Dolphin,
Warfield and Wharfs Store.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3687 7793 3705 7775 3700 7748 3690 7757
      3688 7762 3689 7764 3688 7763 3687 7764
      3690 7765 3689 7766 3681 7766 3677 7769
TIME...MOT...LOC 1747Z 307DEG 11KT 3695 7777

BMS
Special weather statement, Jul 6, 12:54 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
154 PM EDT FRI JUL 6 2018

VAZ099-061900-
Accomack-
154 PM EDT FRI JUL 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ACCOMACK COUNTY...

At 154 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Lawsonia to 10 miles
south of Tangier. Movement was east at 15 mph.

Wind gusts in excess of 40 mph and rainfall amounts of 1 to 2 inches
are possible with these storms.

Locations impacted include...
Exmore, Onancock, Parksley, Tangier, Onley, Accomac, Melfa, Bloxom,
Saxis, Wachapreague, Painter, Keller, Harborton, Mappsville, Wallops
Island, Temperanceville, Nelsonia, Sanford, Modest Town and Oak Hall.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3784 7533 3784 7542 3778 7548 3761 7556
      3756 7555 3748 7561 3752 7580 3755 7583
      3755 7594 3758 7598 3776 7587 3776 7601
      3786 7605 3790 7602 3790 7591 3792 7585
      3795 7586 3793 7585 3795 7582 3793 7527
TIME...MOT...LOC 1754Z 275DEG 15KT 3790 7593 3767 7602

BUTNER
Special weather statement, Jul 6, 12:58 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
158 PM EDT FRI JUL 6 2018

VAZ100-061900-
Northampton-
158 PM EDT FRI JUL 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHAMPTON COUNTY...

At 157 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northwest of Nassawadox to near
Mobjack. Movement was southeast at 10 mph.

Wind gusts in excess of 40 mph and rainfall amounts of 1 to 2 inches
are possible with these storms.

Locations impacted include...
Exmore, Cape Charles, Nassawadox, Cheriton, Willis Wharf, Bay View,
Bavon, Eastville, Birdsnest, Jamesville, Silver Beach, Machipongo,
Wardtown, Franktown, Simpkins, Oyster, New Point, Smith Beach and
Peary.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3723 7575 3726 7607 3737 7640 3734 7627
      3737 7632 3736 7626 3738 7629 3738 7626
      3746 7626 3748 7622 3738 7620 3734 7606
      3758 7598 3753 7579 3747 7580 3750 7570
      3752 7575 3749 7561
TIME...MOT...LOC 1757Z 302DEG 9KT 3757 7603 3733 7636

BUTNER

The radar

The Norfolk radar (KAKQ), 76 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mathews

When
July 6, 1:25 PM EST
Where
Mathews County, 0.69 mi S of Peary
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.340, -76.280

Trees were downed at New Point RV Resort.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775617.